MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US 12/14 ARTICUL 40MM M SPEC+5; HIP FEMORAL HEAD

DEPUY ORTHOPAEDICS INC US 12/14 ARTICUL 40MM M SPEC+5; HIP FEMORAL HEAD
Catalog Number 136506000
Medical Device Problem Codes Naturally Worn (2988); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Hypersensitivity/Allergic reaction (1907); Pain (1994); Scar Tissue (2060); Seroma (2069); Discomfort (2330); Osteolysis (2377); Metal Related Pathology (4530); Unspecified Tissue Injury (4559); Swelling/ Edema (4577)
Date of Event 04/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).The device catalog number is unknown; therefore, udi is unavailable.The initial reporter occupation: lawyer.Component code: appropriate term/code not available (g07002) used to capture no findings available.Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Medical record received.After review of medical record, patient was revised to address lesion pelvis.During revision, head and liner were removed and was replaced with non mom implants.Copious amount of brownish discolored fluid was encountered.There was evidence of metallosis and trunnionosis, bone loss and pseudotumors were noted.Doi: (b)(6) 2009 - dor: (b)(6) 2021 (right hip).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed and the investigation will be re-opened as necessary.Device history lot : a manufacturing record evaluation (mre), was not possible because the required lot code was not provided.H6: unspecified tissue injury (e2015) is being utilized to capture bone injury & soft tissue injury.
 
Event or Problem Description
Litigation record received.On or about (b)(6) 2021, the patient experienced pain and discomfort and mri revealed a large complex collection with consistent alval on the right hip and abnormal signals who suggest osteolysis.Cobalt levels of 337.4 mg/ml and chromium of 71.5 mg/ml.On (b)(6) 2021, at mayo clinic patient was revised, and underwent the removal defective pinnacle system due to heavy metal poisoning.As a direct result, the patient suffered tissue destruction, metal wear, and suffering.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Investigation summary: the device was not returned to depuy synthes for evaluation, however photos were provided for review.Review of the provided photos found nothing indicative of a device nonconformance or a relation of the product with the reported implant bearing wear.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
 
Event or Problem Description
Medical records received.On (b)(6) 2009, the patient received a primary right total hip replacement with metal-on-metal articulation to address degenerative joint disease using an anterior approach.Depuy pinnacle gription cup was implanted in the acetabulum with one screw, and a press-fit trilock ingrowth femoral stem was placed in the femoral canal.Metal on the metal liner and head were placed without issue.No complications were reported.On (b)(6) 2021, the patient received an mri of the right hip, identifying a large fluid collection and alval, and proximal femoral osteolysis.On (b)(6) 2021, the patient was revised to address pseudotumor and alval.There was evidence of extensive scarring, and metallosis at the head-neck junction.The femoral neck showed evidence of trunnionosis.The surgeon noted there was bone loss of approximately 20% of the posterior wall behind the acetabular shell.Despite this, the cup was well-fixed and in a good position.The femoral component was found to be well fixed and deemed in good condition for revision of head and liner only.A polyethylene liner and ceramic head were implanted.There were no reported complications.On (b)(6) 2021, an ultrasound of a deep (to the incision) 15.0 x 5.8 x 7.5 cm avascular fluid collection.The diagnosis was a complex fluid collection in the area of the incision likely representing a postoperative seroma/hematoma.On (b)(6) 2021, ultrasound-guided needle aspiration was performed to address post-operative seroma, with the aspiration of 400 ml serosanguineous fluid.On (b)(6) 2021, right hip irrigation and debridement of a seroma (secondary to alval) were performed with the placement of a wound-vac device.A large fluid collection of serous fluid was evacuated and three deep tissue cultures were sent for histopathology review.There was no evidence of purulence.Light-brown pseudotumor tissue was excised.The wound was irrigated with 6 l of normal saline.The argon-beam coagulator was used on the debrided pseudotumor and seroma sites.No implants were revised.There were no reported intraoperative complications.The wound-vac device (competitor system) experienced a suction failure and the dressing had to be replaced in the recovery room.On (b)(6) 2021, another irrigation and debridement were carried out on the patient's right hip to address infection, stage 1 of the dair procedure.Extensive devitalized tissue was excised and the wound was irrigated, following the removal of the head and liner.The cup and stem were determined to be well-fixed, and after careful cleaning, the original head and liner were re-implanted, along with the placement of 35 antibiotic-impregnated cement beads (competitor products) into the wound cavity.A standard wound drain and dressing were placed, rather than the wound-vac device.There were no reported intraoperative complications.On (b)(6) 2021, patient was re-operated on for stage 2 of the dair procedure for the treatment of fungal infection.Cultures were taken during the stage 1 dair procedure and returned during his inpatient stay identifying that he had a rare fungal infection with bipolaris species.Following i&d and debridement with the argon-beam coagulator, the 35 antibiotic-impregnated beads were explanted, with the conclusion of treatment.A new ceramic head and polyethylene liner were implanted.The patient experienced no complications.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product complaint #(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Medical records received.On (b)(6) 2021, a debridement and irrigation was performed due to seroma initial.There was a mention of left hip arthroplasty performed, however, there were no operative records provided and no revision reported.
 
Event or Problem Description
Litigation records received.The patient suffered heavy metal poisoning from the toxic heavy metals resulting in injury.In (b)(6) 2021, the patient had progressive pain and discomfort in his right hip.Mri recycled a large complex fluid collection emanating from the right hip joint consistent with alval and areas of abnormal signal within the trochanter and inferior medial proximal femur most likely representative of osteolysis.Synovial fluid aspirate found cobalt levels of 337.4 mg/ml and chromium levels of 71.5 ng/ml both with a reference range of <17.2 ng/ml consistent with adverse reaction to metal debris.These abnormal findings were consistent with metallosis and the failure of the pinnacle hip system.The injury related to exposure to metal ions and metal debris from the pinnacle system is such that the patient could not become aware of the injury until the manifestation of injury cluing and after revision surgery.The patient's revision involved, in part, the removal of brownish discolored fluid, large pseudotumor, excision of metallosis tissue, bone loss of 20% of the posterior wall behind the acetabular shell, and removal of the femoral head and metal liner due to toxic heavy metal/metal ion cobalt and chromium poisoning.The procedure was more difficult than usual because of the altered surgical field caused by pseudotumor formation, inflammation, and tissue friability.Post revision, developed seroma and infection which necessitated subsequent aspiration, irrigation and debridement, and medical management.Please refer to (b)(4) (irrigation and debridement for the infection).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H6: metal related pathology (e1618) is being utilized to capture metal poisoning & blood heavy metal increased.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
12/14 ARTICUL 40MM M SPEC+5
Common Device Name
HIP FEMORAL HEAD
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key16553822
Report Number1818910-2023-06003
Device Sequence Number2906822
Product Code LPH
UDI-Device Identifier10603295032984
UDI-Public10603295032984
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K060031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number136506000
Device Lot Number2814462
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2023
Supplement Date Received by Manufacturer03/21/2023
04/26/2023
07/27/2023
08/14/2023
10/02/2023
11/01/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date03/21/2023
05/15/2023
08/02/2023
08/15/2023
10/04/2023
11/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/23/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PINNACLE MTL INS NEUT40IDX56OD; UNK HIP ACETABULAR LINER METAL; UNKNOWN HIP ACETABULAR CUP; UNKNOWN HIP ACETABULAR LINERS; UNKNOWN HIP FEMORAL HEAD; UNKNOWN HIP FEMORAL STEM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR
Patient SexMale